Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes elevated ALT and GGT levels?

Answered by
Dr.
Dr. Karen Steinberg

Internal Medicine Specialist

Practicing since :1981

Answered : 824 Questions

default
Posted on Thu, 21 Aug 2014 in Liver and Gall Bladder
Question: How can I lower the ALT (135) and GGT (65) readings of my liver tests - is it due to B12 deficiency?
Is it as result of diet, I do eat lots of fruit and veggies. 2/4 cups of coffee per day and 1 std white wine in the evening. I eat red meat (small portion) less than twice per week. I do have high levels of stress. I do not have a gall bladder and therefore avoid fatty foods.
doctor
Answered by Dr. Karen Steinberg 22 minutes later
Brief Answer:
Need to find out the cause of elevations

Detailed Answer:
Hi XXXXXXX thank you for using Healthcare Magic. B12 deficiency is unlikely to cause elevations in your liver tests. You need to have further evaluation of your liver to see what is causing this. Changing your diet won't have a big impact. You are already avoiding fatty foods which would be the main thing I would suggest.

You need further evaluation including bloodwork and possibly imaging studies of your liver. If you are overweight, this could be fatty infiltration of the liver. Alcohol can cause abnormalities in the liver, so you might try stopping that. However, in your case I suspect it's not a problem, since your intake is moderate and you don't mention any elevations in the AST (which usually goes higher than the ALT with alcohol and cirrhosis).

I would suggest you be checked for chronic hepatitis B and C. You are in the age group where testing for hepatitis C is recommended for everyone, regardless of liver tests. An elevation like you have is very consistent with hepatitis C (or B). These are treatable.

Less likely is some obstructive process in the liver. If you had your gallbladder removed for stones, the process that created them occurs in the liver, so you might have some blockage there. I would expect an elevation in your bilirubin, though, and you don't mention that.

Best to see your doctor and get further evaluation of your liver. Once the problem is diagnosed and treated, those levels should come down.

Hope this answers your query. If you have further questions, I would be happy to answer them.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Medical Topics ,  

Recent questions on  Chronic hepatitis

doctor1 MD

Hi doc. I'm 30yrs , frm africa. Geno(aa). Bld gp(b-ve). 1.72m. Weight(72kg).i discover dat i had hbv 9mnths ago n have b takin lamuvidine,i want 2 knw how long can 1 live with chronic hepatitis b l that is showing no symptoms . I don't smoke n drink aco. Will i last long on eath? Pls i nef ans. My email. YYYY@YYYY . Tks

doctor1 MD

my father is caused by hepatitis b positive , please suggest , how to make it negative as well as liver is working fine

doctor1 MD

what causes HIGH white blood counts?

doctor1 MD

Good Afternoon Doc, I am XXXXXXX 27 Years old and would like to describe the events to you. Please share you expertise on the below incident this whole incident has disturbed my life and family. 15 XXXXXXX 2017 - I had my first ever sex encounter...

doctor1 MD

one of my collegues has suffering from chronic hepatitis, he is doing enough treatment, and almost all tests are done, but his SGOT level are not decreasing a bit.what is the reason of that?he is 40 yrs old.non alcoholic, doesnt take fast foods also.how to reduce the SGOT in this case?

doctor1 MD

hello dr i m suffering from hepatitus my alt is117 & my bliurobin is 139 from last 2 months it is still condition dr advise me liver biopsy on the report comes and it shows (openion: Chronic Hepatitis with mild active no fibrosis) i already tested my hepatitis B & C which is negative now tell me what to do

doctor1 MD

What could have caused me to have a false positive on a drug screen when I only took the percoset 10-325 I was prescribed plus vitamins that I have been taking for my b12 deficiency I got after having stomach stabling which is really not a minor thing. The only other medicine I took was for a cold the week before I went to the doctor. I took other the counter medicines that the Pharmacist had recommended. I also take Milk Thistle for my chronic hepatitis which I have had for 30 years. So what can I do to prove to my doctor that I did not do any other drugs, which is absolutely true since I can verily move until I get my knee replaced. This follows 2 hip replacements that got me on this medicine, which I was not familiar with the addiction rates. I had planned to try and either get rehab so I would not die when they take me off, but per her advice do not get knee replacement until it is warmer because so easy to slip on snow and we are now living in an igloo from all the snow, which I have fell several times. My doctor actually said that she had the hip surgery than the knee surgery, just like me, and than she fell and the doctor told her if she fell again, they would put a total leg cast on her. She told me, she has put her dog in the kennel till the weather as broke, which actually made me wait till Spring. Now she has sent a letter that I broke the contract and was removing me as her patient. I never go anywhere now because of my knee, what can I do. This is totally wrong and I know I will not survive if she just cuts me out cold turkey. I really had planned to jump on this with help, because I had actually not realized that they addicting and just quit taking them for a while, now looking back had been going into hospital and getting IV s of nausea medicine and morphine because pain was so great, and did not realize than that it was the not taking of my medication that had done. I was sick and just quit taking them and would go into hospital for full bottle of viccodins and they would give me medicine and I would go home. But looking back iit had to do with me quitting taking the pills when I felt under the weather. So what do I do not to end up not making though a quick withdrawal and not being able to walk to get someone else to care for me. My granddaughter now takes me once a month to doctor and than to store and than home which is where I always seem to stay. Help Help Help